MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0420-A
Medical Device Problem Codes Failure to Advance (2524); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/18/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, while the physician was attempting to advance a ruby coil through another manufacturer's microcatheter, the ruby coil would not advance out of its introducer sheath.The ruby coil was removed and the physician then attempted to use two other microcatheters from the same manufacturer but was unsuccessful.Therefore, the procedure was completed using a new ruby coil and another manufacturer's microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the pet lock was intact on the proximal end of the ruby coil pusher assembly; the introducer sheath was ovalized approximately 41.5 cm from the proximal end; the embolization coil was intact with the pusher assembly and compressed on the proximal end.Conclusion: evaluation of the returned device revealed that the ruby coil introducer sheath was ovalized.This type of damage typically occurs due to improper handling during use.If the device is forcefully gripped or pinched during use, damage such as this may occur.Further evaluation revealed that the embolization coil was compressed on the proximal end.This type of damage typically occurs due to improper handling during use.If the device is forcefully manipulated during the attempt to advance the embolization coil out of its introducer sheath, damage such as this may occur.The ovalization in the introducer sheath and the embolization coil being compressed on the proximal end likely prevented the embolization coil from advancing out of its introducer sheath.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation and, therefore, the root cause of the initial resistance could not be determined.All penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5730979
Report Number3005168196-2016-00819
Device Sequence Number16271339
Product Code HCG
UDI-Device Identifier00814548012865
UDI-Public00814548012865
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/18/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/23/2024
Device Catalogue NumberRBY2C0420-A
Device Lot NumberF68661
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/27/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/18/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/16/2016
Supplement Report FDA Received Date09/02/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR